Tornado, Cumberland
- When
- September 28, 4:05 PM EST to 4:08 PM EST
- Where
- Cumberland County, 6 mi W of Wormleysburg
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.250, -77.017
The tornado touched down about one and half miles north of Hogestown near Dewalt Drive and moved rapidly northeast over the Conodoguinet Creek. The tornado touched down again over Interstate 81 and a third time near the intersection of Route 944 and Lambs Gap Road about a mile west of Mt.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A National Weather Service survey team along with Cumberland County Emergency Management confirmed a short lived tornado occurred in Silver Spring Township in northeast Cumberland County Pennsylvania late Thursday afternoon September 28.The tornado touched down about one and half miles north of Hogestown near Dewalt Drive and moved rapidly northeast over the Conodoguinet Creek. The tornado touched down again over Interstate 81 and a third time near the intersection of Route 944 and Lambs Gap Road about a mile west of Mt. Zion before dissipating.The tornado path length was near 3 miles with a damage width of about 100 yards. The maximum wind speeds were 80 to 90 mph, placing the tornado in the F1 category. The tornado began about 505 pm EDT and lasted for several minutes.Five structures were damaged including a garage, house and barn. Dozens of trees were knocked down as well. In spite of the damaging winds, no injuries were reported. Several eyewitnesses sighted the tornado, and the small funnel was captured on a video camera.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 28, 2:39 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 339 PM EDT THU SEP 28 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... WAVY FRONT IS PRETTY MUCH BEHAVING AS ADVERTISED WITH SCATTERED SHOWERS AHEAD OF IT AND A MORE STEADY RAIN AT AND BEHIND IT. LOOKS LIKE IT SHOULD CLEAR MY EASTERN ZONES BY LATER THIS EVENING...WITH SOME TIMING DIFFERENCES TO ACCOUNT FOR DEPENDING ON THE IF THE LESS WAVY NAM OR MORE WAVY GFS WINS THE BATTLE. AT THIS HOUR CONVECTION REMAINS PRETTY SCARCE AND EMBEDDED. CONCERN HAS BEEN FOR A COHERENT LINE OF SHOWERS/STORMS TO FORM AT AND NEAR THE FRONT AND BE THE MECHANISM TO BRING STRONG GUSTY WINDS DOWN TO THE SURFACE. STILL NO SIGN OF THAT HAPPENING BUT THE FRONT HAS YET TO REALLY ENTER MY FORECAST AREA. IT IS JUST NOW ENTERING THE NORTHWEST AND WITH TEMPS IN THE MID 70S AND DEWPOINTS NUDGING 60 IN THE SOUTHEAST...ENUF INSTABILITY MAY JUST BE PRESENT LATER TODAY TO MAKE THINGS A LITTLE MORE INTERESTING DOWN THERE. FOR THE BULK OF THE AREA...SHOWERS TURNING TO A STEADY RAIN WITH A RUMBLE OF THUNDER POSSIBLE LOOKS LIKE THE BEST FORECAST. AS THINGS SLIDE EAST OF THE REGION TONIGHT...DRIER AIR SHUD MOVE IN AND ALLOW FOR IMPROVEMENT. THE GFS IS A LITTLE SLOWER WITH A WELL DEVELOPED SFC WAVE STILL TO AFFECT SERN PA AROUND AND JUST AFTER 00Z. THE NAM IS FASTER AND MORN NE WITH THE WAVE SO IT IMPROVES THINGS SOONER. EITHER WAY THE DRIER SHUD BEGIN TO SETTLE IN WITH RAIN TAPERING TO SHOWERS OVER MOST IF NOT ALL AREAS BY LATE EVENING. FRIDAY WILL BE BREEZY WITH JUST A CHANCE OF A FEW SHOWERS AS THE THERMAL TROUGH ALOFT SCOOTS BY. COLD POOL ALOFT IS NOT IMPRESSIVE SO EVEN THE ELEVATED INSTABILITY STAYS ON THE WEAK SIDE. JUST SOME LIGHT SHOWERS TO CONTEND WITH. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... TODAYS MREFS SHOW HIGHLY AMPLIFIED FLOW ACROSS NORTH AMERICA EARLY IN THE PERIOD BECOMING MORE ZONAL BY LATE IN THE WEEKEND AS LARGE UPPER RIDGE REPOSITIONS ITSELF OVER THE CENTRAL/WESTERN GULF COASTAL STATES NEXT WEEK. DAY TO DAY DETAILS OF THIS TRANSITION BREAK DOWN TO A FRONTAL SYSTEM CROSSING THE REGION LATE SATURDAY NIGHT AND SUNDAY...AS THE MEAN TROF AXIS LIFTS NORTHEASTWARD INTO SOUTHEAST CANADA. BEYOND THAT TIMEFRAME MINOR FLUCTUATIONS SEEN IN THE OVERALL ZONAL FLOW OVER THE CENTRAL AND EASTERN UNITED STATE THROUGH THE END OF NEXT WEEK. EXPECTING NEAR TO AT TIME SLIGHTLY ABOVE NORMAL TEMPS FROM MON-FRI. TRANSITORY SFC RIDGE AXIS PROPOGATES ACROSS CENTRAL AND ERN PA FRIDAY NIGHT INTO SATURDAY...WITH RETURN SOUTHWEST FLOW AND INCREASING LAYER MOISTURE THROUGHOUT THE DAY ON SATURDAY BUT LIMITED FORCING FOR PRECIPITATION UNTIL AFT 21Z ACROSS NORTHWEST COUNTIES...AND AFT 00Z SUN ELSEWHERE. NAM/GFS TRACK SFC COLD FRONT INTO CENTRAL PA BY 12Z SUN WITH BEST CHC OF POPS AT THAT TIME... ALTHOUGH EXPECT PLENTY OF CLOUDS AND A FEW RESIDUAL SHOWERS POSSIBLE IN THE CYCLONIC FLOW BEHIND THE UPPER TROF WHICH DOES NOT EXIT CENTRAL PA UNTIL AFT 00Z MON. UPPER RIDGE AXIS BUILDS ACROSS THE REGION MON INTO EARLY TUESDAY... THEN FLATTENS LATER TUESDAY AND WEDNESDAY AS A VIGOROUS UPPER TROF TRAVERSES SOUTHERN CANADA JUST NORTH OF NY/VT/QUEBEC BORDER. THIS WILL BRING LOW SHOWERS CHANCES TO ALL TUE AFTN-WED. NEXT CHANCE FOR PRECIPITATION AFTER THAT TIME WONT COME UNTIL FRI AT THE EARLIEST AS A WEAK SHEARING WAVE DROPS ACROSS THE GLAKS BRINGING SLIGHT CHC SHWRS TO THE WEST ON FRI. && .AVIATION... COMPLEX WEATHER PATTERN SETTING UP OVER THE REGION AS A SLOW MOVING WAVY FRONT SLIDES EAST. ANYWHERE FROM VFR TO IFR IN THE WEST DEPENDING ON ELEVATION AND INTENSITY OF THE SCATTERED SHOWERS IN THE WARM SECTOR. IN THE EAST STILL MAINLY VFR WITH JUST SCATTERED AREAS OF SHOWERS AND LOWER CIGS. AS THE FRONT MOVES EAST A MORE GENERAL STEADY RAIN SHOULD OVERHEAD THE AREA WITH MAINLY MVFR CEILINGS AND VIS RUNNING 3-5 MILES IN THE RAIN. OVER THE HIGHER TERRAIN EXPECT CEILINGS BELOW 1000 WITH VIS MORE LIKE 1-3 MILES FOR THE PREDOMINANT CONDITION. SOME EMBEDDED CONVECTION IS STILL POSSIBLE BUT INSTABILITY REMAINS LIMITED SO ACTIVITY IS NOT EXPECTED TO WIDESPREAD. AS THE WIND SHIFTS NORTHWESTERLY TONIGHT EXPECT CONDITIONS TO IMPROVE IN MOST AREAS WITH VIS BECOMING UNLIMITED AND CEILINGS GOING UP TO BETWEEN 2000-4000. EXCEPTION WILL LIKELY BE WITH THE USUAL SUSPECTS...BFD AND JST WHERE POST FRONTAL CEILINGS WILL BE SLOWEST TO IMPROVE. COULD ALSO SEE BELOW MINS DEVELOP FOR A TIME AT JST AS NW FLOW BRINGS CLOUDS DOWN TO THE DECK AND SHUTS DOWN THE VISIBILITY. ALL TERMINALS SHUD IMPROVE TO VFR BY MID DAY FRIDAY AS THE FRONT PULLS AWAY AND DRIER AIR BEGINS TO MOVE IN IN EARNEST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LACORTE LONG TERM...DEVOIR AVIATION...LACORTE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 508 AM EDT THU SEP 28 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-290915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 508 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE STATE TODAY. RELATIVELY WARMER AIR AHEAD OF THIS FRONT WILL COMBINE WITH STRONG SOUTHERLY WINDS JUST A FEW THOUSAND FEET ABOVE GROUND...TO PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS CENTRAL AND EASTERN PENNSYLVANIA. LOCALIZED DAMAGING WIND GUSTS AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH PRESSURE WILL BUILD OVER THE STATE FRIDAY NIGHT...LEADING TO MAINLY CLEAR SKIES AND DIMINISHING WIND. PATCHY FROST WILL OCCUR ACROSS MUCH OF CENTRAL PENNSYLVANIA...WITH WIDESPREAD FROST OR EVENING SLIGHTLY SUB FREEZING CONDITIONS OCCURRING ACROSS THE NORTHERN MOUNTAINS. FREEZE WATCHES AND WARNINGS MAY BE ISSUED FOR NORTHERN PENNSYLVANIA LATER TODAY OR TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 353 PM EDT THU SEP 28 2006 PAZ017>019-024>028-034>036-282100- BEDFORD-BLAIR-CAMBRIA-CLEARFIELD-FRANKLIN-FULTON-HUNTINGDON-JUNIATA- MIFFLIN-NORTHERN CENTRE-SOUTHERN CENTRE- 353 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BLAIR...CAMBRIA... CENTRE...CLEARFIELD...FRANKLIN...FULTON...HUNTINGDON...JUNIATA AND MIFFLIN COUNTIES... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF CLEARFIELD TO 8 MILES NORTH OF BEDFORD TO 9 MILES NORTH OF BERKELEY SPGS TO 16 MILES SOUTH OF BERKELEY SPGS...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR JEFFRIES...COVE MILLS...RAMEY... MARTINSBURG AROUND 400 PM...VALLEY-HI...TIPTON...NEEDMORE...HOUTZDALE AROUND 405 PM...WALLACETON AND WELLS TANNERY AROUND 410 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 147 AND 200...I-70 BETWEEN MILE MARKERS 147 AND 170...I-80 BETWEEN MILE MARKERS 128 AND 165... I-81 BETWEEN MILE MARKERS 0 AND 25...I-99 BETWEEN MILE MARKERS 4 AND 51. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 22...ROUTE 22/522...ROUTE 30...ROUTE 220...ALT ROUTE 220...ROUTE 322...ROUTE 522...STATE ROAD 26...STATE ROAD 45...STATE ROAD 350... STATE ROAD 453. WIND GUSTS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THESE STORMS. FORECASTER:LA CORTE
The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyThe tornado archive for Pennsylvania, 2006Warnings in Pennsylvania, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532485.